Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 19, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 1998, 2:59 PM CDT for Fulton County, Peoria County, Illinois. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 1998, 2:59 PM CDT (19:59 UTC)
- Expired
- Apr 7, 1998, 4:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Fulton County, IL, Peoria County, IL
The radar
The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 3:29 PM CDT | Hail 0.75 | Monterey, IL | |
| Apr 7, 3:41 PM CDT | Hail 1.25 | Hanna City, IL | |
| Apr 7, 4:01 PM CDT | Tornado F0 | Hanna City, IL | A tornado briefly touched down in a field 3 miles west of Hanna City. No injuries or damage were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS1 KSPI 072000 RRB SVRSPI ILC057-143-072100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE LINCOLN IL 259 PM CDT TUE APR 7 1998 * SEVERE THUNDERSTORM WARNING FOR EASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS WESTERN PEORIA COUNTY IN CENTRAL ILLINOIS * UNTIL 330 PM CDT * SOME LOCATIONS AFFECTED CANTON GLASFORD HANNA CITY PEORIA * AT 256 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF PEORIA...MOVING NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:29 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 7, 2:29 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 229 PM CDT TUE APR 7 1998 ETA MDL LACKING SOME HOURS...BUT RUC AND MESO-ETA FROM LAST NIGHT VERIFIED WELL. SFC LOW STILL IN SE NE AND NE KS...WITH WRM FRONT EXTENDING TO BETWEEN SPI AND STL. THIS IS SLOW TO MOVE NORTH THIS AFTN AND THIS EVE. SOME MOISTURE CONVERGENCE ALONG FRONT WITH SW SFC FLOW SOUTH OF FRONT. WINDS NORTH OF FRONT FROM SE. TEMPS ALOFT COOLING SETTING UP STEEP LAPSE RATE OVER NRN MO INTO CNTRL IL. MID LVL JET 50+ KT ALSO PUSHING INTO CNTRL IL. DEWPOINTS IN MID TO UPPER 50S ACRS AREA WITH TEMPS UNDER MOSTLY SUNNY SKIES NEAR 70. MODIFIED ILX SOUNDING SHOWS CAPE ABOVE 1000 AND LIS TO -3. GOOD SHEAR PROFILE ALONG FRONT SO ROTATION POSSIBLE. STORMS HAVE ALREADY DEVELOPED N OR COU AND WILL MOVE NE. ZONES LOOK FINE FOR TONIGHT. RECOMMEND MENTION OF SEVERE FOR TONIGHT...BUT ENDING LATER. SINCE SYS IS MOVING SLOWLY...COULD SEE MORE ACTIVITY TOMORROW. RECOMMEND CHC POPS FOR TOMORROW. GUIDANCE LOOKS FINE FOR TEMPS TON AND TOMORROW. ACTIVITY DEVELOPING OVER AREA NOW. WILL SEND ADMSPI BEFORE 3PM. PIA 47/64 84 SPI 52/65 85 DEC 51/65 86 CMI 48/67 86 LWV 54/69 86 AUTEN
In the hours before
Special weather statement, Apr 7, 11:00 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE APR 7 1998 SYNOPSIS: A STRONG AREA OF LOW PRESSURE OVER NORTHEASTERN KANSAS WILL SLOWLY MOVE NORTHEAST INTO SOUTHEASTERN IOWA BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST ACROSS ALL OF CENTRAL AND SOUTHEASTERN ILLINOIS TODAY. THERE IS A SLIGHT CHANCE SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER ...AND SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. AUTEN
Special weather statement, Apr 7, 11:00 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE APR 7 1998 SYNOPSIS: A STRONG AREA OF LOW PRESSURE OVER NORTHEASTERN KANSAS WILL SLOWLY MOVE NORTHEAST INTO SOUTHEASTERN IOWA BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST ACROSS ALL OF CENTRAL AND SOUTHEASTERN ILLINOIS TODAY. THERE IS A SLIGHT CHANCE SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER ...AND SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:27 PM CDT | Tornado Warning | ILX | Fulton, Peoria | 48 min |
| Apr 7, 4:00 PM CDT | Tornado Warning | ILX | Cass, Mason, Schuyler | 45 min |
| Apr 7, 4:07 PM CDT | Tornado Warning | ILX | Peoria | 53 min |
| Apr 7, 4:13 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 47 min |
| Apr 7, 4:36 PM CDT | Tornado Warning | ILX | Mason | 54 min |
| Apr 7, 4:51 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 69 min |
| Apr 7, 4:57 PM CDT | Tornado Warning | ILX | Logan, Sangamon | 63 min |
| Apr 7, 5:05 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 55 min |
| Apr 7, 5:10 PM CDT | Tornado Warning | ILX | Tazewell | 65 min |
| Apr 7, 5:22 PM CDT | Tornado Warning | ILX | Mason | 53 min |
| Apr 7, 5:51 PM CDT | Tornado Warning | ILX | Fulton | 69 min |
| Apr 7, 5:54 PM CDT | Tornado Warning | ILX | Logan | 66 min |
| Apr 7, 5:57 PM CDT | Tornado Warning | ILX | Christian | 63 min |
| Apr 7, 6:06 PM CDT | Tornado Warning | ILX | Macon, Shelby | 69 min |
| Apr 7, 6:13 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 62 min |
| Apr 7, 6:13 PM CDT | Tornado Warning | ILX | Mason | 62 min |
| Apr 7, 6:25 PM CDT | Tornado Warning | ILX | Menard | 50 min |
| Apr 7, 6:28 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 62 min |
| Apr 7, 6:33 PM CDT | Tornado Warning | ILX | Moultrie | 42 min |
| Apr 7, 6:44 PM CDT | Tornado Warning | ILX | Knox, Stark | 46 min |
| Apr 7, 6:55 PM CDT | Tornado Warning | ILX | Piatt | 50 min |
| Apr 7, 6:57 PM CDT | Tornado Warning | ILX | Logan | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.